Alert archive / New Hampshire / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Gray, ME
NWS Gray, ME issued this flash flood warning at Aug 6, 2008, 9:57 AM EDT for Coos County, Grafton County, New Hampshire. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2008, 9:57 AM EDT (13:57 UTC)
- Expired
- Aug 6, 2008, 12:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coos County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 113 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 11:00 AM EDT | FLASH FLOOD | Bath, NH | MULTIPLE ROAD WASHOUTS IN BATH AND TWO IN MONROE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 2.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KGYX 061357
FFWGYX
NHC007-009-061645-
/O.NEW.KGYX.FF.W.0005.080806T1357Z-080806T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
957 AM EDT WED AUG 6 2008
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN GRAFTON COUNTY IN NORTHERN NEW HAMPSHIRE...
SOUTHWESTERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE...
* UNTIL 1245 PM EDT
* AT 944 AM EDT...NATIONAL WEATHER SERVICE INDICATED 1.5 TO 2 INCHES
OF RAIN HAD FALLEN OVER THE LAST FEW HOURS IN PORTIONS OF NORTHERN
NEW HAMPSHIRE.
SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LANCASTER...FRANCONIA...BETHLEHEM...NORTH
WOODSTOCK...WOODSTOCK...FRANCONIA NOTCH STATE PARK...LINCOLN AND
WATERVILLE VALLEY.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. MUDSLIDES ARE ALSO POSSIBLE.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO
STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY
RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4427 7201 4434 7189 4435 7183 4440 7179
4442 7168 4450 7159 4454 7159 4446 7127
4413 7135 4421 7140 4421 7143 4421 7144
4406 7137 4394 7140 4390 7144 4389 7157
4381 7155 4377 7159 4392 7212
$$
TFHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:21 AM EDT, 36 minutes earlier.
Area forecast discussion, Aug 6, 9:21 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 921 AM EDT WED AUG 6 2008 .SYNOPSIS... LOW PRESSURE OVER NORTHERN NEW YORK STATE THIS MORNING WILL APPROACH NORTHERN NEW ENGLAND TODAY...THEN BECOMING NEARLY STATIONARY TONIGHT. AHEAD OF THE LOW...RAIN AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...AND THE RAIN MAY BE HEAVY AT TIMES THIS AFTERNOON AND EVENING. THE LOW WILL STALL ACROSS SOUTHERN QUEBEC THURSDAY THROUGH SATURDAY...SETTING UP A SHOWERY PATTERN INTO THE WEEKEND. WEAK HIGH PRESSURE WILL RIDGE TOWARDS NEW ENGLAND SUNDAY...WITH DIMINISHING SHOWER ACTIVITY FOR SUNDAY AND MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE FORECAST PROBLEM FOR TODAY IS THE THREAT FOR FLOODING. CURRENTLY...A DECENT SHORT WAVE OVER THE EASTERN GREAT LAKES IS SPAWNING SHOWERS AND THUNDERSTORMS IN THE WARM AIR ADVECTION AHEAD OF IT ACROSS VERMONT AND NEW HAMPSHIRE. THE RAIN IS FALLING HEAVILY AT TIMES...AS THE AIRMASS AHEAD OF THE SHORT WAVE IS MOIST AND UNSTABLE. THE 0000 UTC BUF SOUNDING SHOULD DEEP INSTABILITY WITH A PRECIPITABLE WATER VALUE AT 1.88 INCHES. THE BULK OF THE RAIN IN VT/NH IS MOVING NORTHEAST IN THE FLOW AHEAD OF THE SHORT WAVE. THE PASSAGE OF THE SHORT WAVE...AND THE WEAK SURFACE SYSTEM ASSOCIATED WITH IT...ARE THE KEYS TO THE FORECAST TODAY. THE SLIGHTLY FASTER 0000 UTC NAM SEEMS TO BE HANDLING THE MASS FIELDS A BIT BETTER THIS MORNING...AND ITS TIMING SEEMS TO BETTER FIT THE SCENARIO. THIS HAVING BEEN SAID...HAVE TIMED THE HEAVY RAIN ACROSS THE REST OF NEW HAMPSHIRE AND WESTERN MAINE DURING THE MORNING AND EARLY AFTERNOON. THE FLOOD WATCH IN PLACE REMAINS...AND THIS APPEARS TO BE THE LOCATION WITH THE MOST VULNERABLE RIVERS AND STREAMS. MORE ON THE POTENTIAL FOR FLOODING IS COVERED IN THE HYDROLOGY SECTION BELOW. ALSO INCLUDED THE CHANCE OF THUNDERSTORMS IN THE WARM AIR ADVECTION THIS MORNING AND EARLY AFTERNOON. THIS IS BASED ON THE ACTIVITY TO THE WEST AND MODEL SOUNDINGS SHOWING ELEVATED INSTABILITY JUST AHEAD OF THE SHORT WAVE. COULD EXPECT THE STEADIER WARM AIR ADVECTION INDUCED RAIN TO END FROM WEST TO EAST DURING THE MID TO LATE AFTERNOON ACROSS THE WEST TO THE EVENING ACROSS THE EAST. THE APPROACHING SHORT WAVE SHOULD PASS JUST BEHIND THIS. THIS MAY BE IMPORTANT FOR CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND THIS EVENING. IF BREAKS IN THE CLOUDS CAN FORM TO THE WEST ON THE BACK SIDE OF THE STEADIER RAIN THIS AFTERNOON...THE AIRMASS COULD BECOME UNSTABLE FAIRLY QUICKLY WITH COOLING MID LEVEL TEMPERATURES. THIS WOULD IN TURN RESULT IN DEEP CONVECTION FORMING...MOVING EAST TO THE CONNECTICUT RIVER TOWARD EVENING. AT THIS POINT...IT APPEARS AS THOUGH THE AIRMASS WILL REMAIN TOO STABLE FOR MUCH IN THE WAY OF DEEP CONVECTION. SHOULD IT DEVELOP... THERE MAY BE ENOUGH MID LEVEL DRYING FOR LOWERING WET BULB ZERO VALUES RESULTING IN SMALL HAIL. THIS WAS NOT INCLUDED IN THE FORECAST FOR NOW BECAUSE OF LACK OF CONFIDENCE. HIGHS TODAY WERE BASED ON A BLEND OF MOS NUMBERS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... THE AXIS OF THE HEAVIEST RAIN SHOULD SHIFT TO THE EAST WITH THE PASSING SHORT WAVE. WOULD EXPECT THE SMALL WINDOW FOR DEEPER CONVECTION TO DEVELOP JUST AHEAD OF THE SHORT WAVE TO CLOSE DURING THE EVENING HOURS. SHEAR IS MARGINAL...BUT SHOULD THERE BE ANY CLEARING TO THE WEST...SMALL HAIL IS POSSIBLE DURING THE EVENING HOURS. AFTER THIS...WOULD EXPECT SCATTERED SHOWERS TO CONTINUE AS THE FLOW BEHIND THE SHORT WAVE REMAINS SLIGHTLY CYCLONIC. PATCHY FOG SHOULD FOR AS WINDS REMAIN LIGHT. A BLEND OF MOS NUMBERS WAS USED FOR LOWS. && .LONG TERM /THURSDAY THROUGH TUESDAY/... 500 MB LOW STALLED ACROSS QUEBEC PIVOTS AROUND ITSELF...MAINTAINING A MOIST CYCLONIC FLOW THROUGH SATURDAY. CONFIDENCE IN WAVES DIMINISHES RAPIDLY WITH TIME...THOUGH THE UPPER LOW DOES SUGGEST A STRONG DIURNAL INFLUENCE...WITH HIGHER POPS JUSTIFIED DURING THE MORE UNSTABLE AFTERNOON HOURS. FOR THURSDAY...BOTH NAM AND GFS LIFT MAIN WARM FRONTAL BOUNDARY TO OUR NORTH...WITH AXIS OF WARM AIR ADVECTION LARGELY OUT OF OUR CWA BY 12Z. EXPECT LINGERING SHOWERS WITH THIS IN NORTHERN AND EASTERN FRINGES OF CWA THURSDAY MORNING...OTHERWISE THIS BOUNDARY WILL LIMIT POPS AS CLOUDS ASSOCIATED WITH THE BOUNDARY SHOULD LIMIT DAYTIME HEATING AND CONVECTIVE POTENTIAL. EXPECT SOUTHERN NEW HAMPSHIRE TO SEE SOME BREAKS IN THE CLOUDS BEHIND THIS BOUNDARY...AND AHEAD OF A WEAK SURFACE TROF APPROACHING THURSDAY AFTERNOON. CARRY LIKELY POPS WITH THIS POTENTIAL...WITH THUNDERSTORM A POSSIBILITY. STRONGER CELLS MAY PRODUCE MARGINAL SEVERE WEATHER...WITH HAIL THE MAIN THREAT. USE NAM/GFS MOS BLEND FOR TEMPERATURES...BUT REJECT MOS POPS AS THEY ARE TOO HIGH IN MANY AREAS. CONSIDERING DIURNAL TRENDS...FEEL ONLY CHANCE POPS ARE JUSTIFIED THURSDAY NIGHT. MAIN REASON FOR PRECIP IS A WEAK COASTAL LOW WHICH NAM/GFS/GEM/UKMET ALL FORECAST. WITH TIMING/POSITION STILL UNCERTAIN WILL KEEP POPS AT CHANCE...THOUGH MAY BE ABLE TO NUDGE UP AS MODELS PIN DOWN THIS LOW. NAM/GFS MOS BLEND AGAIN OK FOR TEMPS. FOR FRIDAY THE 500 MB SHIFTS A BIT EAST...WITH MOST OF THE CWA UNDER THE CORE OF WEAK FLOWS ASSOCIATED WITH THE UPPER-LOW. FEEL OROGRAPHICS WILL AID IN SHOWER DEVELOPMENT...WITH LIKELY POPS IN THE MTNS...CHANCE ELSEWHERE. LOOKING AHEAD...GFS/EUROPEAN BOTH IN GENERAL AGREEMENT WITH THE 500 MB LOW SLOWLY MOVING EAST AND EVENTUALLY LIFTING OUT. THOUGH SHOWERS LINGER ON SATURDAY...THERE IS SOME HOPE SUNDAY WILL BE LARGELY DRY AS WE SHIFT TO THE BACK OF THE UPPER LOW. THOUGH A SHOWER CAN/T BE RULED OUT...EXPECT ANY CONVECTIONS TO BE MORE SCATTERED OR WIDELY SCATTERED. WEAK SURFACE HIGH PRESSURE RIDGES TOWARDS THE REGION SUNDAY NIGHT INTO MONDAY. EUROPEAN IS STRONGER WITH TUESDAY/TUESDAY NIGHT SYSTEM...SO NUDGE ABOVE GFS MOS POPS. OTHERWISE...GENERALLY ACCEPT MOS TEMPERATURES...THOUGH NUDGE WARMER THAN GFS MOS FOR LOWS. && .AVIATION /13Z WEDNESDAY THROUGH SUNDAY/... IN THE NEAR TERM...CONDITIONS HAVE LOWERED TO MVFR/IFR WITH THE BEGINNING OF THE RAIN THIS MORNING. AFTER THIS...MVFR TO IFR CONDITIONS ARE EXPECTED THIS AFTERNOON AND TONIGHT IN RAIN AND FOG. WHILE THUNDERSTORMS ARE POSSIBLE...THEY WERE NOT INCLUDED IN THE TERMINAL FORECASTS YET...DUE TO UNCERTAINTY. IN THE LONG TERM...EXPECT SCATTERED THUNDERSTORMS THURSDAY AFTERNOON. ALSO...CIGS/VSBY IN AND OUT OF IFR/MVFR CONDITIONS THURSDAY THROUGH SATURDAY. IMPROVING CONDITIONS FOR AVIATION SUNDAY AND MONDAY. && .MARINE... IN THE NEAR TERM...NO PROBLEMS AS THE GRADIENT IS WEAK WITH THE WEAK SURFACE HIGH CRESTING OVER THE WATERS THIS MORNING. WOULD EXPECT TO SEE THE GRADIENT INCREASE THIS AFTERNOON AS THE SURFACE LOW APPROACHES FROM THE WEST. THE DEPTH OF THE MIXED LAYER IN THE WARM AIR ADVECTION SHOULD CAP WIND GUSTS AT 20 KNOTS...BUT THE NAM MODEL SOUNDING FOR APPLEDORE ISLAND SHOWED POTENTIAL FOR MORE. AT THIS POINT...THE GRADIENT DOES NOT APPEAR TO SUPPORT THE NEED FOR A SMALL CRAFT ADVISORY...AND THE MIXED LAYER ON THE MODEL SOUNDING APPEARS TOO DEEP IN THIS CASE. SEAS SHOULD ALSO REMAIN BELOW 4 FEET AS THE FETCH DOES NOT HAVE MUCH TIME TO DEVELOP THIS AFTERNOON. FOR TONIGHT...WOULD EXPECT THE GRADIENT TO DROP OFF AS THE SURFACE LOW WEAKENS INTO A ELONGATED TROUGH OVER THE WATERS. GUSTS IN THE EVENING SHOULD DROP OFF...AND WINDS SHOULD BACK TO THE EAST AFTER MIDNIGHT. STILL EXPECTING SEAS TO REMAIN BELOW 5 FEET...AS THE FETCH MAY NOT BE IN PLACE LONG ENOUGH FOR SMALL CRAFT SEAS. IN THE LONG TERM...NO HEADLINED EXPECTED. && .HYDROLOGY... THE FLOOD WATCH CONTINUES FOR TODAY AND TONIGHT IN NORTHERN NEW HAMPSHIRE AND OXFORD COUNTY MAINE. THIS IS DUE TO HEAVY RAIN IN AREAS THAT RECEIVED HEAVY RAIN THE PAST FEW DAYS. HEADWATER GUIDANCE IS FAIRLY LOW FOR SOME OF THE QUICKER RESPONDING RIVERS IN THESE AREAS. BASED ON THE UPSTREAM RAIN...THE FLOOD WATCH IS WELL PLACED...AND THE PEMIGEWASSET RIVER AT WOODSTOCK AND THE SWIFT RIVER AT ROXBURY MAY SEE QUICK RISES TODAY. ELSEWHERE...CONSIDERED A FLASH FLOOD WATCH FOR OTHER AREAS IN SOUTHERN NEW HAMPSHIRE AND SOUTHWEST MAINE FOR TODAY AND THIS EVENING. THE RAIN TO THE WEST AND THE 0000 UTC BUF SOUNDING SHOWING LOST OF MOISTURE MAY LEAD TO ISOLATED FLASH FLOODING PROBLEMS. ULTIMATELY...CONFIDENCE WAS NOT HIGH ENOUGH FOR A WATCH...BUT WILL CONTINUE TO MONITOR THE DEVELOPMENT ON THE SOUTHERN PORTION OF THE RAIN AREA ACROSS SOUTHERN NEW YORK STATE. IF THIS GROWS...A SHORT FUSED FLOOD WATCH COULD BECOME NECESSARY LATER THIS MORNING. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ007-012. NH...FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ001>005. MARINE...NONE. && NEAR TERM...WHEELER
Hazardous weather outlook, Aug 6, 4:07 AM EDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 407 AM EDT WED AUG 6 2008 MEZ007-012-NHZ001>005-071000- NORTHERN OXFORD-SOUTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON- 407 AM EDT WED AUG 6 2008 ...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ008-009-013-014-018>028-NHZ006>010-013-014-071000- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN- SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC- LINCOLN-KNOX-COASTAL WALDO-SOUTHERN CARROLL-SULLIVAN-MERRIMACK- BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 407 AM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF FLOODING FROM RAIN TODAY...THOUGH CHANCES OF FLOODING ARE LESS THAN IN THE WATCH AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-071000- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 407 AM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:51 AM EDT | Areal Flood Warning | GYX | Coos | 3 hr |
Nearby
Flash Flood Warnings in New Hampshire, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.